Kansas, 2015

Hail in Kansas, July 12, 2015

July 12, 2015 · NWS GID · 2 events in 1 county or zone

A lone severe thunderstorm produced hail up to 2 inches in diameter, over Mitchell County, on this Sunday evening. A couple isolated thunderstorms formed over north central Kansas late this afternoon and into the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A lone severe thunderstorm produced hail up to 2 inches in diameter, over Mitchell County, on this Sunday evening. A couple isolated thunderstorms formed over north central Kansas late this afternoon and into the early evening hours. These storms did not live long. The storm that produced the hail over Mitchell County formed over Osborne County just before 6 p.m. CST. It intensified as it crossed into western Mitchell County. The severe hail fell just south of Waconda Lake. The storm rapidly weakened, over the eastern part of the county, between 7 and 7:30 p.m. CST.

These storms formed near a long surface trough that extended from South Dakota through central Kansas to the Texas Panhandle. This trough separated maritime tropical air to the east, and continental tropical air to the west. Dewpoints ahead of it were in the lower to middle 70s, while they were in the 50s to lower 60s to the west. Aloft, subtropical high pressure was over Texas with a ridge extending north into the Central Plains. Troughs were along both the East and West Coasts. The lack of synoptic forcing was the reason for the paucity of thunderstorms. MLCAPE was near 3,000 J/kg and deep layer shear was around 45 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 12, 5:30 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 12, 5:30 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
630 PM CDT SUN JUL 12 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 331 PM CDT SUN JUL 12 2015

ALOFT: BROAD ANTICYCLONIC FLOW REMAINS THE CONUS...ANCHORED BY A
SUBTROPICAL HIGH OVER THE SRN PLAINS. NO CHANGE WILL OCCUR IN THIS
FLOW THRU TOMORROW. A PARADE OF LOW AMPLITUDE SHORTWAVE TROFS WILL
CIRCULATE AROUND THE NRN PERIPHERY OF THIS HIGH. WHILE NONE OF
THEM WILL DIRECTLY INFLUENCE THE FCST AREA...THE PASSAGE OF A TROF
THRU THE NRN PLAINS WILL FORCE THE SFC TROF TO EXIT THE E.

SURFACE: THE POLAR FRONT WILL REMAIN WELL N AND E OF THE FCST
AREA. A SFC TROF BISECT DID THE AREA...EXTENDING FROM ND-TX. THIS
TROF WILL REMAIN QUASI-STATIONARY THRU TONIGHT. AS LOW PRES
TRANSLATES SE DOWN THE POLAR FRONT...THIS TROF WILL BECOME MOBILE
AFTER MIDNIGHT AND EXIT E AND S OF THE FCST AREA TOMORROW MORNING.

NOW: HEAT INDICES /HI/ IN THE ADVISORY AREA ARE STRUGGLING TO HIT
105F...BUT GRI REACHED IT AT 20Z AND NOW EAR AT 2015Z. THE IRONY
IS THE DWPTS ARE HIGH WHICH IS NEEDED...BUT THEY ARE KEEPING TEMPS
FROM CLIMBING AS HIGH AS PREVIOUSLY EXPECTED.

WE HAVE NOTED MESONET SITES WHERE DWPTS ARE IN THE UPR 70S-LOW 80S
...PROBABLY WHERE IRRIGATION IS OCCURRING. THESE SITES ARE AROUND
110F.

ADVISORY CONTS AS POSTED.

TONIGHT: P/CLOUDY. PATCHES OF THICK CIRROSTRATUS WERE OVERTAKING
THE AREA THIS AFTERNOON. THIS WILL CONT AND MULTI-MODEL CROSS
SECTIONS/SOUNDINGS SUGGEST MID-LVL INSTABILITY WILL ALLOW FOR SOME
ALTOCU /POSSIBLY ACCAS/ TO DEVELOP.

CAN'T RULE OUT AN ISOLATED TSTM WITHIN SFC TROF AND ITS
CONVERGENCE. CU ARE TRYING TO FORM. IF A TSTM FORMS AND CAN
SUSTAIN ITSELF...MARGINALLY SVR WINDS/HAIL WOULD BE POSSIBLE BUT
PLAYED IT CONSERVATIVE IN THE HWO SINCE THE PROBABILITY FOR
OCCURRENCE IS SO LOW.

MON: P/CLOUDY WITH CONTD PATCHY CIRROSTRATUS. WINDS WILL INCREASE
FROM THE N AND WILL GUST 20-25 MPH FOR A TIME. WINDS WERE
INCREASED ABOVE THE PREVIOUS FCST.

STILL HOT BUT LWR DWPTS AND HIGHER WIND SPEEDS WILL MAKE IT MORE
TOLERABLE.

CAN'T RULE OUT AN ISOLATED TSTM OR TWO OVER N-CNTRL KS. ANY TSTMS
SHOULD BE HIGH-BASED /10K FT/ WHICH MEANS A MARGINAL HAIL THREAT
BUT THAT GUSTY WINDS WILL BE POSSIBLE IN THE VERY DRY SUB-CLOUD
LAYER.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 331 PM CDT SUN JUL 12 2015

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BRING A CONTINUATION
OF THE HOT SUMMER TEMPERATURES HEADING INTO TUESDAY. THE UPPER
RIDGE AXIS IS PROGGED TO EXTEND FROM THE SOUTHERN PLAINS NORTH
INTO THE THE DAKOTAS TUESDAY AHEAD OF AN UPPER TROUGH MOVING INTO
THE WEST COAST.

ALTHOUGH POPS WERE NOT HIGH TO BEGIN WITH...MODELS HAVE BACKED
OFF ON PCPN POTENTIAL MONDAY NIGHT AND TUESDAY. HAVE MAINTAINED
LOW BUFFER POPS MONDAY EVENING IN OUR FAR SOUTH IN THE VICINITY OF
THE SURFACE BOUNDARY BUT ACTIVITY COULD BE SOUTH OF OUR AREA BY
EVENING...WITH FRONTAL BOUNDARY PUSHING INTO SOUTHERN KS BY
TUESDAY. THE DAYTIME HOURS TUESDAY ARE LOOKING PRIMARILY DRY AND
WITH ESSENTIALLY NO AIRMASS CHANGE...THE HOT TEMPERATURES WILL
PERSIST. DEWPOINTS INCREASE DURING THE DAY WHICH WILL RESULT IN
HEAT INDICES NEAR OR JUST ABOVE 100F IN OUR EASTERN ZONES AND SHY
OF HEAT ADVISORY CRITERIA.

THE BOUNDARY TO THE SOUTH IS EXPECTED TO BECOME ACTIVE AGAIN
TUESDAY AFTN/EVE WITH ADDITIONAL TSTM DEVELOPMENT FORECAST ALONG
THE HIGH PLAINS. THIS ACTIVITY MAY WORK INTO OUR AREA HEADING INTO
TUESDAY NIGHT. MODELS KEEP CONVECTION ACROSS NORTHERN NEB NORTH OF
OUR CWA.

THE PATTERN UNDERGOES CHANGES HEADING INTO WEDNESDAY WITH THE
UPPER RIDGE AXIS SHIFTING EAST AND BREAKING DOWN AS ENERGY FROM
THE WESTERN TROUGH REACHES THE PLAINS. WEDNESDAY IS CONTINUING TO
LOOK LIKE OUR BEST CHC FOR RECEIVING PCPN/TSTMS AND WITH ABUNDANT
MOISTURE IN PLACE...INSTABILITY IS PROGGED THE HIGHEST IN OUR
EASTERN ZONES AT 3000 TO 4000 J/KG AND GOOD SHEAR IS PRESENT ON
THE ORDER OF 40KTS OR SO. ALTHOUGH NOT OUTLOOKED BY SPC YET...
CONDITIONS ARE LOOKING FAVORABLE FOR STRONG TO SEVERE STORMS. IN
ADDITION...THE POTENTIAL ALSO EXISTS FOR DECENT RAINFALL WITH
PRECIPITABLE WATER VALUES AVERAGING AN INCH AND A HALF.

CHCS FOR STORMS TREND DOWN AFTER WEDNESDAY NIGHT BUT THEY ARE NOT
ZERO EITHER IN FAIRLY ZONAL FLOW AND WILL NEED TO MONITOR BOUNDARY
LOCATIONS. THE EXTENDED MODELS HAD BEEN TRENDING TOWARD REBUILDING
THE UPPER RIDGE OVER THE WEEKEND WITH TEMPS HEATING UP AGAIN...BUT
THE 12Z GFS IS SHOWING A LESS AMPLIFIED PATTERN WITH MORE
INFLUENCE OF THE CANADIAN/NORTHERN PLAINS TROUGH THAN THE SOUTHERN
RIDGE WITH SOME COOLING POSSIBLE ON SUNDAY...ESPECIALLY ACROSS OUR
NORTHERN ZONES. HARD TO TELL THIS FAR OUT BUT GENERAL
CONSENSUS/ENSEMBLES POINT TO PRIMARILY HOT AND DRY WEATHER...AND
DID NOT DEVIATE MUCH FROM EXTENDED INIT.

&&

.AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 630 PM CDT SUN JUL 12 2015

VFR CONDITIONS ARE EXPECTED THROUGH THE NEXT 24 HOURS.

CLOUD COVER NEAR 15000FT AGL WILL REMAIN POSSIBLE ACROSS THE
REGION DURING THE TAF PERIOD. THE SURFACE WIND WILL BECOME LIGHT
AND VARIABLE TONIGHT BEFORE BECOMING ESTABLISHED FROM THE NORTH
DURING THE DAY MONDAY. SIGNIFICANT VISIBILITY RESTRICTION IS NOT
CURRENTLY EXPECTED AT EITHER TAF SITE THROUGH THE NEXT 24 HOURS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ041-048-049-
     062>064-075>077-084>087.

KS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ005>007-017>019.

&&

SHORT TERM...HALBLAUB
LONG TERM...FAY
AVIATION...BRYANT
Hazardous weather outlook, Jul 12, 2:09 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
309 PM CDT SUN JUL 12 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
132015-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
309 PM CDT SUN JUL 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDEX VALUES OF 105 TO 110 DEGREES WILL CONTINUE THROUGH
EARLY THIS EVENING...EAST OF A LINE FROM PLAINVILLE KANSAS THROUGH
GRAND ISLAND TO FULLERTON NEBRASKA. PLEASE SEE THE HEAT ADVISORY
MESSAGE FOR ADDITIONAL INFORMATION.

THERE IS A SLIGHT CHANCE FOR AN ISOLATED THUNDERSTORM OVER NORTH
CENTRAL KANSAS THROUGH MID-EVENING. ANY STORMS THAT DEVELOP MIGHT
BECOME STRONG ENOUGH TO PRODUCE HAIL UP TO THE SIZE OF NICKELS AND
WINDS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE ARE SLIGHT CHANCES FOR THUNDERSTORMS ACROSS PORTIONS OF
NORTH CENTRAL KANSAS MONDAY AFTERNOON AND EVENING. WINDS UP TO 50
MPH AND HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE...IF ANY
STRONG STORMS OCCUR. THEREAFTER...SEVERAL STORM CHANCES EXIST
ACROSS THE OUTLOOK AREA TUESDAY THROUGH FRIDAY NIGHT...WITH SOME
OF THE BETTER CHANCES FAVORING THE TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT TIME FRAME. THERE IS A MARGINAL RISK OF SEVERE STORMS IN
PARTS OF THE AREA MONDAY INTO TUESDAY. ANY POTENTIAL RISK FOR
SEVERE STORMS LATER IN THE WEEK WILL BE ADDRESSED IN FUTURE
OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HALBLAUB/FAY

In the hours before

Special weather statement, Jul 12, 6:28 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
728 PM CDT SUN JUL 12 2015

KSZ018-019-130100-
MITCHELL KS-OSBORNE KS-
728 PM CDT SUN JUL 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSBORNE AND NORTHERN
MITCHELL COUNTIES UNTIL 800 PM CDT...

AT 725 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CAWKER CITY...OR 17 MILES WEST OF BELOIT...MOVING NORTHEAST AT 35
MPH.

A BRIEF PERIOD OF RAINFALL...CLOUD TO GROUND LIGHTNING...HAIL TO
AROUND THE SIZE OF DIMES AND WIND GUSTS TO AROUND 40 MPH WILL ALL BE
POSSIBLE WITH THIS STORM AS IT MOVES ACROSS THE AREA.

LOCATIONS IMPACTED INCLUDE...
BELOIT...DOWNS...CAWKER CITY...GLEN ELDER AND TIPTON.

LAT...LON 3952 9863 3957 9823 3957 9813 3944 9796
      3931 9855
TIME...MOT...LOC 0025Z 245DEG 29KT 3945 9843

BRYANT

The radar

The Grand Island radar (KUEX), 95 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Mitchell

When
July 12, 6:39 PM CST
Where
Mitchell County, 4 mi S of Cawker City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.462, -98.430

Hail, Mitchell

When
July 12, 6:46 PM CST to 6:50 PM CST
Where
Mitchell County, 4 mi S of Glen Elder
Measured
2 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
39.442, -98.300

Hail ranged from half dollar to hen egg in size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582647, 582648.